Alert archive / Missouri / Frost Advisories in 2018

Frost Advisory 5, NWS St. Louis, MO

October 17, 20187 counties in Missouri; Randolph County, Illinois

NWS St. Louis, MO issued this frost advisory at Oct 17, 2018, 3:37 AM CDT for 7 counties in Missouri; Randolph County, Illinois. It took effect at Oct 18, 2018, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 17, 2018, 3:37 AM CDT (08:37 UTC)
In effect from
Oct 18, 2018, 1:00 AM CDT
Expired
Oct 18, 2018, 8:00 AM CDT
In force
7 hr
Issued by
NWS St. Louis, MO

Counties Randolph County, IL, Crawford County, MO, Iron County, MO, Madison County, MO, Reynolds County, MO, Saint Francois County, MO, Sainte Genevieve County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 105 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.6 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2600 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

012 
WWUS73 KLSX 170837
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
337 AM CDT Wed Oct 17 2018

ILZ079-MOZ072>075-084-085-099-172200-
/O.NEW.KLSX.FR.Y.0005.181018T0600Z-181018T1300Z/
Crawford MO-Iron MO-Madison MO-Randolph IL-Reynolds MO-
Saint Francois MO-Sainte Genevieve MO-Washington MO-
Including the cities of Chester, Farmington, and Sparta
337 AM CDT Wed Oct 17 2018

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY...

The National Weather Service in Saint Louis has issued a Frost
Advisory, which is in effect from 1 AM to 8 AM CDT Thursday.

* TEMPERATURES...As low as 35.

* TIMING...Frost could form as early as 1 AM, but is more likely
  in the last few hours before sunrise on Thursday morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected. Those
with agricultural interests in the Advisory area should protect
tender vegetation. Also, potted plants normally left outdoors
should be covered or brought inside away from the cold.

&&

$$

Carney
3 follow-up statements
103 
WWUS73 KLSX 172020
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
320 PM CDT Wed Oct 17 2018


ILZ079-MOZ072>075-084-085-099-180830-
/O.CON.KLSX.FR.Y.0005.181018T0600Z-181018T1300Z/
Crawford MO-Iron MO-Madison MO-Randolph IL-Reynolds MO-
Saint Francois MO-Sainte Genevieve MO-Washington MO-
Including the cities of Chester, Farmington, and Sparta
320 PM CDT Wed Oct 17 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
THURSDAY...

* TEMPERATURES...As low as 34.

* TIMING...Frost could form as early as 1 AM, but is more likely 
  in the last few hours before sunrise on Thursday morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected. Those
with agricultural interests in the Advisory area should protect
tender vegetation. Also, potted plants normally left outdoors
should be covered or brought inside away from the cold.

&&

$$

Gosselin
908 
WWUS73 KLSX 181039
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
539 AM CDT Thu Oct 18 2018


ILZ079-MOZ072>075-084-085-099-181300-
/O.CON.KLSX.FR.Y.0005.000000T0000Z-181018T1300Z/
Crawford MO-Iron MO-Madison MO-Randolph IL-Reynolds MO-
Saint Francois MO-Sainte Genevieve MO-Washington MO-
Including the cities of Chester, Farmington, and Sparta
539 AM CDT Thu Oct 18 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURES...As low as 34.

* TIMING...Frost will form before sunrise this morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected. Those
with agricultural interests in the Advisory area should protect
tender vegetation. Also, potted plants normally left outdoors
should be covered or brought inside away from the cold.

&&

$$

Byrd
521 
WWUS73 KLSX 181313
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
813 AM CDT Thu Oct 18 2018

ILZ079-MOZ072>075-084-085-099-181415-
/O.EXP.KLSX.FR.Y.0005.000000T0000Z-181018T1300Z/
Crawford MO-Iron MO-Madison MO-Randolph IL-Reynolds MO-
Saint Francois MO-Sainte Genevieve MO-Washington MO-
Including the cities of Chester, Farmington, and Sparta
813 AM CDT Thu Oct 18 2018

...FROST ADVISORY HAS EXPIRED...

Temperatures are beginning to climb back into the upper 30s and
the lower 40s now that the sun is up. Any frost is expected to
quickly dissipate.

$$

Britt

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this frost advisory went out at Oct 16, 10:53 PM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, Oct 16, 10:53 PM CDT, 4 hours 44 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1053 PM CDT Tue Oct 16 2018

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 322 PM CDT Tue Oct 16 2018

A weak cold front is expected to move through the bi-state area
tonight. No precipitation is expected with this frontal passage due
to low moisture content and meager low-level ascent. Outside of some
cirrus, most of the region should expect another clear night with
low temperatures dropping into the mid 30s to low 40s. Leaned at or
below cooler MET guidance for minimum temperatures tonight because
of favorable conditions for radiational cooling.

Another cool Autumn day is on tap for Wednesday along with a sunny
sky. High temperatures are expected to range from the mid 50s to low
60s from north to south. For reference, these readings would be
about 10 degrees below normal for the 17th of October.

Gosselin

.LONG TERM...  (Wednesday Night through Next Tuesday)
Issued at 322 PM CDT Tue Oct 16 2018

Surface high pressure center is forecast to move southeastward
across the CWA late Wednesday night. This high will help provide
very favorable conditions for radiational cooling overnight due
to light/variable winds beneath a clear sky. While a freeze does
not appear likely, scattered to widespread frost will likely occur
with lows in the 30s. Speaking of frost, will only be mentioning
in areas that did not observe either widespread frost or a hard
freeze this morning. This includes portions of southeast Missouri
and southwest Illinois.

Temperatures should remain about 5-10 degrees below normal through
the remainder of the week and into next weekend. The next chance of
rain begins on Thursday night and continues into the day on Friday
ahead of the next approaching cold front. At this juncture, the best
chances of rain appear to be across portions of southeast Missouri
and southwest Illinois where strongest low-level warm/moist
advection and mid/upper level ascent should reside.

There is still a strong signal that a potent upper-level trough will
carve out across the eastern third of the CONUS late this weekend.
Specifics with respect to exact strength and longitudinal placement
of this trough axis will have a big impact on temperatures across
our neck of the woods. It does appear that continued below normal
temperatures are favored regardless Saturday night and Sunday, but
exactly how cold is the question. If the aforementioned digging
upper-level trough is stronger and/or slightly further to the
southwest, a freeze would certainly be on the table for those areas
that did not observe a freeze this morning. Timing of surface high
would also be of critical importance.

A quick rebound in temperatures on Monday is likely ahead of the
next cold front. High temperatures well into the 60s for many areas
is likely, which would be actually very close to normal for a
change. Behind the cold front, temperatures for next Tuesday look to
be back below normal.

Gosselin

&&

.AVIATION...  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1045 PM CDT Tue Oct 16 2018

VFR and dry thru the period. A cdfnt will push thru the region
overnight bringing swly winds to nwly behind the fnt. Will need to
monitor conditions for steam fog potentially developing and
impacting KSUS/KCPS, but airmass may remain dry enough to prevent
development.

SPECIFICS FOR KSTL: VFR and dry thru the period. A cdfnt will
move thru bringing the swly winds to nnwly around sunrise. Winds
expected to remain below 10 kts thru the period.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Oct 16, 3:28 PM CDT, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
328 PM CDT Tue Oct 16 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-172030-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
328 PM CDT Tue Oct 16 2018

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Major river flooding continues on the Mississippi River at Hannibal
and Saverton Lock and Dam. See the appropriate Flood Statement for
more details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Major river flooding will continues on the Mississippi River at
Hannibal and Saverton through the end of this week. See the
appropriate Flood Statement for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Gosselin

Nearby

Frost Advisories in Missouri, 2018Frost Advisories in Illinois, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.